Advertisement

Nonexistence of proper p-biharmonic maps and Liouville type theorems I: case of \(p\ge 2\)

  • Yingbo Han
  • Yong LuoEmail author
Article
  • 11 Downloads

Abstract

Let \(u: (M, g)\rightarrow (N, h)\) be a map between Riemannian manifolds (Mg) and (Nh). The p-bienergy of u is defined by \(E_p(u)=\int _M|\tau (u)|^pd\nu _g\), where \(\tau (u)\) is the tension field of u and \(p>1\). Critical points of \(E_p(\cdot )\) are called p-biharmonic maps. In this paper we will prove nonexistence result of proper p-biharmonic maps when \(p\ge 2\). In particular when \(M=\mathbb {R}^m\), we get Liouville type results under proper integral conditions , which extend the related results of Baird, Fardoun and Ouakkas (2010).

Keywords

p-biharmonic maps Nonpositive curvature Rigidity 

Mathematics Subject Classification

53C24 53C43 

Notes

Acknowledgements

Yingbo Han was supported by NSF of China (No.11971415) and Nanhu Scholars Program for Young Scholars of XYNU and the Universities Young Teachers Program of Henan Province (2016GGJS-096). Yong Luo was supported by the NSF of China (No.11501421). Both authors would like to thank the anonymous reviewer for the suggestions which make this paper more readable.

Compliance with ethical standards

Conflict of interest

The authors declare that they have no conflict of interest.

Human participants or animals

This article does not contain any studies with human participants or animals performed by any of the authors.

Informed consent

Informed consent was obtained from all individual participants included in the study.

References

  1. 1.
    Baird, P., Fardoun, A., Ouakkas, S.: Liouville-type theorems for biharmonic maps between Riemannian manifolds. Adv. Calc. Var. 3, 49–68 (2010)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Cao, X.Z., Luo, Y.: On \(p\)-biharmonic submanifolds in nonpositively curved manifolds. Kodai Math. J. 39(3), 567–578 (2016)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Chen, B.Y.: Some open problems and conjectures on submanifolds of finite type: recent development. Tamkang J. Math. 45(1), 87–108 (2014)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Eells, J., Lemaire, L.: A report on harmonic maps. Bull. Lond. Math. Soc. 10(1), 1–68 (1978)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Eells, J., Lemaire, L.: Selected topics in harmonic maps, Amer. Math. Soc., CBMS, 50 (1983)Google Scholar
  6. 6.
    Eells, J., Sampson, J.H.: Variational theory in fibre bundles, Proc. U.S.-Japan Seminar in Differential Geometry, Kyoto pp. 22–33 (1965)Google Scholar
  7. 7.
    Gaffney, M.P.: A special Stokes’ theorem for complete riemannian manifolds. Ann. Math. 60, 140–145 (1954)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Garber, W.D., Ruijsenaas, S.H.H., Seller, E., Burns, D.: On finite action solutions of the non-linear \(\sigma \)-model. Ann. Phys. 119, 305–325 (1979)CrossRefGoogle Scholar
  9. 9.
    Han, Y.B.: Some results of p-biharmonic submanifolds in a Riemannian manifold of non-positive. J. Geom. 106, 471–482 (2015)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Han, Y.B., Feng, S.X.: Some results of \(F\)-biharmonic maps. Acta Math. Univ. Comenianae Vol. LXXXIII 1, 47–66 (2014)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Han, Y.B., Zhang, W.: Some results of \(p\)-biharmonic maps into a non-positively curved manifold. J. Korean Math. Soc. 52, 1097–1108 (2015)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Jiang, G.Y.: 2-harmonic maps and their first and second variational formulas. Chin. Ann. Math. Ser. A 7, 389–402 (1986). Translated into English by H. Urakawa in Note Mat. 28 (2009), Suppl. 1, 209–232MathSciNetzbMATHGoogle Scholar
  13. 13.
    Luo, Y.: Liouville type theorems on complete manifolds and non-existence of bi-harmonic maps. J. Geom. Anal. 25, 2436–2449 (2015)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Luo, Y.: The maximal principle for properly immersed submanifolds and its applications. Geom. Dedicata 181, 103–112 (2016)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Luo, Y.: Remarks on the nonexistence of biharmonic maps. Arch. Math. (Basel) 107(2), 191–200 (2016)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Luo, Y., Maeta, S.: Biharmonic hypersurfaces in a sphere. Proc. Am. Math. Soc. 145(7), 3109–3116 (2017)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Maeta, S.: Biharmonic maps from a complete Riemannian manifold into a non-positively curved manifold. Ann. Glob. Anal. Geom. 46, 75–85 (2014)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Montaldo, S., Oniciuc, C.: A short survey on biharmonic maps between Riemannian manifolds. Rev. Un. Mat. Argentina 47(2), 1–22 (2006)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Nakauchi, N., Urakawa, H., Gudmundsson, S.: Biharmonic maps in a Riemannian manifold of non-positive curvature. Geom. Dedicata 164, 263–272 (2014)CrossRefGoogle Scholar
  20. 20.
    Nakauchi, N., Takakuwa, S.: A remark on \(p\)-harmonic maps. Nonlinear Anal. 25, 169–185 (1997)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Ou, Y.L.: Some recent progress of biharmonic submanifolds. Recent advances in the geometry of submanifolds-dedicated to the memory of Franki Dillen (1963–2013), pp. 127–139, Contemp. Math. 674, Amer. Math. Soc., Providence, RI (2016)Google Scholar
  22. 22.
    Price, P.: A monotonicity formula for Yang-Mills fields. Manuscripta Math. 43, 131–166 (1983)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Sealey, H.C.J.: Some conditions ensuring the vanishing of harmonic differential forms with applications to harmonic maps and Yang-Mills theory. Math. Proc. Camb. Philos. Soc. 91(3), 441–452 (1982)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Schoen, R., Yau, S.T.: Harmonic maps and the topology of stable hypersurfaces and manifolds with non-negative Ricci curvature. Comment. Math. Helv. 51(3), 333–341 (1976)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Yau, S.T.: Some function-theoretic properties of complete Riemannian manifold and their applications to geometry. Indiana. Univ. Math. J. 25, 659–670 (1976)MathSciNetCrossRefGoogle Scholar

Copyright information

© Orthogonal Publisher and Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsXinyang Normal UniversityXinyangChina
  2. 2.School of Mathematics and statisticsWuhan UniversityWuhanChina

Personalised recommendations